Alert archive / Maine / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 2, NWS Caribou, ME

May 17, 2012Hancock County, Washington County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at May 17, 2012, 3:00 AM EDT for Hancock County, Washington County, Maine. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2012, 3:00 AM EDT (07:00 UTC)
Expired
May 17, 2012, 3:44 AM EDT
In force
44 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 108 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 00:00Z, 7.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 00:00Z on 2012-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 00:00Z on 2012-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

229 
WUUS51 KCAR 170700
SVRCAR
MEC009-029-170745-
/O.NEW.KCAR.SV.W.0002.120517T0700Z-120517T0745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
300 AM EDT THU MAY 17 2012

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HANCOCK COUNTY IN SOUTHEAST MAINE...
  WEST CENTRAL WASHINGTON COUNTY IN SOUTHEAST MAINE...

* UNTIL 345 AM EDT

* AT 254 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 27 MILES SOUTHWEST OF GRAND LAKE
  STREAM...OR 22 MILES EAST OF OLD TOWN...AND MOVING NORTHEAST AT 45
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WESLEY..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4479 6818 4499 6839 4500 6838 4504 6839
      4510 6832 4510 6827 4513 6828 4524 6815
      4527 6794 4539 6797 4546 6789 4495 6747
TIME...MOT...LOC 0659Z 236DEG 38KT 4497 6814

$$

MIGNONE
2 follow-up statements
564 
WWUS51 KCAR 170729
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
329 AM EDT THU MAY 17 2012

MEC009-029-170745-
/O.CON.KCAR.SV.W.0002.000000T0000Z-120517T0745Z/
WASHINGTON ME-HANCOCK ME-
329 AM EDT THU MAY 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM EDT
FOR NORTHEASTERN HANCOCK AND WEST CENTRAL WASHINGTON COUNTIES...

AT 324 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR GRAND LAKE STREAM...OR
27 MILES WEST OF CALAIS...MOVING NORTHEAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4479 6818 4499 6839 4500 6838 4504 6839
      4510 6832 4510 6827 4513 6828 4524 6815
      4527 6794 4539 6797 4546 6789 4495 6747
TIME...MOT...LOC 0729Z 236DEG 38KT 4514 6776

$$
246 
WWUS51 KCAR 170744
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
344 AM EDT THU MAY 17 2012

MEC009-029-170754-
/O.CAN.KCAR.SV.W.0002.000000T0000Z-120517T0745Z/
WASHINGTON ME-HANCOCK ME-
344 AM EDT THU MAY 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HANCOCK AND WEST
CENTRAL WASHINGTON COUNTIES IS CANCELLED...

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4479 6818 4499 6839 4500 6838 4504 6839
      4510 6832 4510 6827 4513 6828 4524 6815
      4527 6794 4539 6797 4546 6789 4495 6747
TIME...MOT...LOC 0744Z 236DEG 38KT 4523 6758

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:58 AM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 17, 1:58 AM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
158 AM EDT THU MAY 17 2012

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST AND CROSS THE STATE
TONIGHT. HIGH PRESSURE WITH MUCH DRIER AIR WILL BEGIN TO BUILD
EAST INTO THE AREA THURSDAY AND REMAIN INTO THE WEEKEND.
&&

.NEAR TERM /THROUGH THURSDAY/...
UPDATE: HAVE ADJUSTED POPS AND WEATHER USING POP FROM RADAR TOOL
AND WILL MERGE WITH HRRR. HAVE ALSO ADDED ISOLATED THUNDER SOUTH INTERIOR.

THE COLD FRONT CURRENTLY STRETCHED ACROSS FAR SE ONTARIO/W QUEBEC
BACK SWWRD INTO WESTERN NY/PA WILL CONTINUE TO PUSH EAST THROUGH THIS
EVENING. STRONG TO SEVERE CONVECTION HAS ALREADY FIRED IN THE CLEAR
SLOT AHEAD OF THIS BOUNDARY WHILE LIGHT TO MODERATE SHOWERS
ACCOMPANY THE FRONT ITSELF. THIS ACTIVITY WILL ALSO TREK EAST THIS
EVENING AND SHOULD ENTER OUR FAR NW AREAS LATE THIS AFTERNOON/EARLY
THIS EVENING. THERE WILL BE PLENTY OF INSTABILITY OVER FAR NW
AROOSTOOK AND SOMERSET COUNTIES /CURRENTLY CAPES OF 1000+ J/KG/ BUT
THIS QUICKLY DROPS OFF THE FURTHER EAST AND SOUTH YOU GO. THE
CLEARING AHEAD OF THE FRONT WILL ALLOW SOME INSTABILITY TO DEVELOP
OVER NORTHERN MAINE BUT THE OVERALL TREND WILL BE FOR THE STORMS TO
GRADUALLY WEAKEN THROUGH THE EVENING DUE TO LOSS OF ANY DAYTIME
HEATING POTENTIAL. THE STABLE MARINE LAYER OVER DOWNEAST MAINE
WILL LIMIT ANY THUNDER THERE.

THE FRONT AND ITS ASSOCIATED PRECIPITATION WILL EXIT INTO NEW
BRUNSWICK BY THURSDAY MORNING. EXPECT CLOUDS WILL BE MOSTLY SCOURED
OUT BY THE DRIER AIR BEHIND THE FRONT, SO LOTS OF SUN ON TAP FOR
TOMORROW. HOWEVER, TEMPERATURES WILL BE A BIT ON THE COOL SIDE
TOMORROW AS COLD AIR ADVECTION TAKES OVER. HIGHS WILL RANGE FROM THE
UPPER 50S NORTH TO MID AND UPPER 60S SOUTH.&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
HIGH PRESSURE WILL BUILD IN THURSDAY NIGHT RESULTING IN MAINLY
CLEAR SKIES AND FAIRLY CHILLY OVERNIGHT LOWS. THE CURRENT FORECAST
IS FOR LOWS GENERALLY IN THE 35 TO 40 RANGE BUT IT'S POSSIBLE THAT
SOME LOWER LYING AREAS AS WELL AS NORTHERN LOCALS MAY SEE LOWS
REACH THE FREEZING MARK. TEMPERATURES WILL REBOUND FRIDAY UNDER
PARTLY TO MOSTLY SUNNY SKIES WITH HIGHS RANGING FROM THE LOW 60S
NORTH TO THE UPPER 60S DOWNEAST. A WARM FRONT WILL APPROACH THE
AREA HEADING INTO SATURDAY AND RESULT IN SOME PERIODS OF MID AN
HIGH LEVEL CLOUDINESS. HOWEVER ANY SHOWERS ASSOCIATED WITH THIS
FEATURE SHOULD REMAIN WEST OF THE AREA OVER QUEBEC. HIGHS SATURDAY
WILL RANGE FROM THE UPPER 60S NORTH TO THE LOW 70S OVER INTERIOR
SECTIONS DOWNEAST.
&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... THE EXTENDED
MODELS ARE IN GOOD AGREEMENT AT THE START OF THE LONG TERM. A HIGH
PRESSURE RIDGE ALONG THE EASTERN SEABOARD...AN A WARM FRONT
EXTENDING TO NRN MAINE FROM A LOW CENTERED OVER LAKE SUPERIOR ARE
THE TWO MAIN FEATURES AT THE START OF THE PERIOD. BY SUNDAY
AFTERNOON THE WARM FRONT MOVES NORTH OF THE AREA. AN ATLANTIC HIGH
PRESSURE RIDGE BUILDS BACK ACROSS THE AREA. THE HIGH WILL CONTINUE
TO DOMINATE THE WEATHER THROUGH MONDAY AFTERNOON. THE LOW THAT WAS
OVER LAKE SUPERIOR WILL MOVE NORTH INTO HUDSON BAY. ITS ASSOCIATED
COLD FRONT WILL MOVE INTO THE CENTRAL GREAT LAKES REGION. THE HIGH
PRESSURE RIDGE WILL RETREAT INTO THE NORTH ATLANTIC. MINOR MODEL
DIFFERENCE AT THIS POINT. THE ECMWF SHOWS A NEW LOW ALONG THE
COAST OF NC/VA. THE GFS HAS A SECONDARY LOW ON THE FRONT OVER NRN
OH. BY TUESDAY EVENING THE ECMWF MOVES THE COASTAL LOW NORTH TO
JUST SOUTH OF CAPE COD. THE GFS MOVES THE COLD FRONT EAST WITH ITS
SECONDARY LOW INTO CNTRL PA. BY TUESDAY MORNING THE GFS MOVES THE
FRONT EAST INTO MAINE...ITS SECONDARY LOW TO THE COAST OF PA. THE
ECMWF MOVES THE LOW NORTH INTO SRN MAINE. BY WEDNESDAY MORNING
BOTH MODELS MOVES THE WEATHER SYSTEM EAST OF MAINE...WITH HIGHER
PRESSURE BUILDING IN BEHIND IT. THE HIGHER PRESSURE WILL REMAIN
THROUGH THE END OF THE PERIOD.

THOUGH THE GFS AND ECMWF HAVE DIFFERING SOLUTIONS THE RESULTING
WEATHER WILL BE MUCH THE SAME. HIGHER PRESSURE WILL DOMINATE THE
WEATHER EARLY AND LATE WITH UNSETTLED CONDITIONS TUESDAY AND EARLY
WEDNESDAY...WITH SHOWERS GFS OR LIGHT RAIN ECMWF.

LOADED GMOS... MADE MINOR ADJUSTMENTS TO SKY AND POPS THROUGH THE
PERIOD. POPS TO HIGH FOR THE SKYCON FORECAST. LOADED NAWAVE 4 FOR
SEAS IN THE COASTAL WATERS. ADDED 20 PERCENT FOR WNDS OVR THE
WATERS...15 PERCENT OVR LAND.
&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
NEAR TERM: IFR EXPECTED AT THE SOUTHERN TERMINALS THROUGH 12Z
THURSDAY DUE TO LOW CLOUDS AND FOG. THE NORTHERN SITES WILL BE MVFR,
LOWERING TO IFR TOWARD MIDNIGHT AS A COLD FRONT AND ITS ASSOCIATED
SHOWERS MOVE ACROSS THE REGION. SOME ISOLATED THUNDER IS POSSIBLE.
ALL SITES WILL RETURN TO MVFR/VFR AFTER 12Z THURSDAY AND REMAIN SO
THROUGH THE END OF THE PERIOD.

SHORT TERM: CONDITIONS WILL BE VFR FOR THURSDAY NIGHT RIGHT
THROUGH THE WEEKEND.
&&

.MARINE...
NEAR TERM: HAVE TRANSITIONED OVER TO A SMALL CRAFT ADVISORY FOR
HAZARDOUS SEAS SINCE WINDS HAVE DROPPED BELOW 20 KT. WAVES WILL
HOVER RIGHT AROUND 5 FT THROUGH TOMORROW. THE CURRENT SCA ENDS AT 8
AM TOMORROW BUT LATER SHIFTS WILL HAVE TO MONITOR TO SEE IF IT NEEDS
TO BE EXTENDED.

SHORT TERM: WINDS AND SEAS WILL BE BELOW SCA LEVELS THURSDAY
NIGHT THROUGH SATURDAY.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 8 AM EDT THIS
     MORNING FOR ANZ050>052.

&&

NEAR TERM...MIGNONE
Hazardous weather outlook, May 16, 3:17 AM EDT, 23 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
317 AM EDT WED MAY 16 2012

MEZ001>006-010-011-015>017-029>032-170730-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
317 AM EDT WED MAY 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE IN WESTERN AND NORTHWESTERN AREAS THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-170730-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
317 AM EDT WED MAY 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MIGNONE

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 2:13 AM EDTSevere Thunderstorm WarningCARHancock, Penobscot47 min
May 17, 3:51 AM EDTSevere Thunderstorm WarningCARWashington24 min
May 17, 3:02 PM EDTFrost AdvisoryCARAroostook, Penobscot, Piscataquis, Somerset15 hr

Nearby

Severe Thunderstorm Warnings in Maine, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.